North Dakota, 2010Hail and Damaging Winds in North Dakota, June 22, 2010
June 22, 2010 · NWS FGF · 4 events in 3 counties and zones
A mesoscale convective system (MCS) formed over western North Dakota after midnight and tracked east across the state in the early morning hours of the 22nd. The line of thunderstorms bowed out at times and produced sporadic higher wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system (MCS) formed over western North Dakota after midnight and tracked east across the state in the early morning hours of the 22nd. The line of thunderstorms bowed out at times and produced sporadic higher wind gusts. Some hail was also reported before the storms weakened over southeast North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 22, 1:54 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 22, 1:54 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
254 AM CDT TUE JUN 22 2010
.DISCUSSION...
A COMPLEX WEATHER PATTERN IS EXPECTED TODAY...WITH DEEP CONVECTION
AND SEVERE WEATHER POSSIBLE TODAY. A SEVERE MCS CONTINUES TO MOVE
INTO CENTRAL ND...AND WILL CONTINUE TO MOVE INTO OUR FORECAST AREA
LATER TONIGHT. THEREFORE...WILL MAKE THIS DISCUSSION FAIRLY BRIEF
TO PREPARE FOR POTENTIAL SEVERE WEATHER EARLY THIS MORNING.
FOR TODAY...A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR THE
ENTIRE REGION. THEREFORE...EXPECT POSSIBLE SEVERE WEATHER THIS
MORNING FROM THE MCS MOVING IN FROM THE WEST. THERE IS ANOTHER
THREAT FOR SEVERE WEATHER LATER THIS AFTERNOON WITH MLCAPES TO
3000 J/KG IN THE SOUTH AND STRONG DEEP LAYERED SHEAR AROUND 50KT.
THEREFORE...ALL MODES OF SEVERE WEATHER POSSIBLE THIS AFTERNOON
INCLUDING TORNADOES. HEAVY RAIN WILL ALSO BE POSSIBLE AND WILL
MAINTAIN THE FLASH FLOOD WATCH UNTIL 00Z...WITH THE BEST THREAT
FOR FLASH FLOODING IN EASTERN NORTH DAKOTA...ESPECIALLY THE DEVILS
LAKE BASING THAT GOT INUNDATED LAST NIGHT WITH VERY HEAVY RAIN.
FOR TONIGHT...EXPECT EVENING STORMS TO SLOWLY DISSIPATE AND MOVE
TO THE EAST. THERE COULD BE SOME THUNDER THROUGH THE NIGHT...BUT
ACTIVITY SHOULD BECOME SPOTTY AFTER 06Z.
FOR WED...THE NAM IS MORE BULLISH WITH A NW FLOW SEVERE WEATHER
EVENT POSSIBLE. THE GFS WOULD HAVE LITTLE CHANCE FOR CONVECTION.
WILL MAINTAIN CHANCE POPS FOR THUNDER THOUGH GIVEN THE ACTIVE
PATTERN AND A SHORTWAVE THAT WILL MOVE THROUGH BY AFTERNOON.
FOR THU...EXPECT A DRY DAY WITH RETURN FLOW DEVELOPING BY
AFTERNOON AND TEMPS NEAR NORMAL.
ON FRIDAY...THE POTENTIAL EXISTS FOR ANOTHER SEVERE WEATHER
EPISODE. THE GFS IS PAINTING A SFC LOW MOVING INTO SE ND FRI
AFTERNOON. THIS SYSTEM WILL BE ACCOMPANIED BY VERY STRONG
INSTABILITY AND DEEP LAYERED SHEAR. THE POTENTIAL EXISTS FOR
ANOTHER VERY ACTIVE DAY WITH SEVERE WEATHER POSSIBLE.
&&
.AVIATION...
A BAND OF IFR CONDITIONS WILL PERSIST EARLY THIS MORNING IN THE
NORTH BEFORE DISSIPATING AFTER 12Z. A LINE OF CONVECTION SHOULD
MOVE INTO MOST TAF SITES THIS MORNING AND THUNDER MAY RE-DEVELOP
ONCE AGAIN THIS AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ001>005-007-008-
013>015-022-027-029-030-040.
&&
DK/GROCHOCINSKIHazardous weather outlook, Jun 22, 2:17 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 AM CDT TUE JUN 22 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-230830-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
317 AM CDT TUE JUN 22 2010
...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM CDT...
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT ALL OF
EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. A SEVERE THUNDERSTORM
COMPLEX CONTAINING DAMAGING WIND AND HEAVY RAIN WILL MOVE THROUGH
SOUTHEAST NORTH DAKOTA EARLY THIS MORNING...THEN INTO PORTIONS OF
WEST CENTRAL MINNESOTA. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS
POSSIBLE THIS AFTERNOON...AND THESE MAY CONTAIN ISOLATED
TORNADOES...LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE TODAY...MAINLY IN AREAS THAT
RECEIVED HEAVY RAIN YESTERDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE VERY ACTIVE WEATHER PATTERN WILL CONTINUE WITH THE THREAT FOR
THUNDERSTORMS ON WEDNESDAY...THEN AGAIN ON FRIDAY INTO THE
WEEKEND. THERE IS THE POTENTIAL FOR A LARGE SCALE SEVERE WEATHER
EVENT ON FRIDAY...AS A STRONG SYSTEM MOVES INTO THE NORTHERN PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
DK
In the hours before
Special weather statement, Jun 22, 2:49 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT TUE JUN 22 2010
NDZ049-052-220945-
RANSOM ND-SARGENT ND-
349 AM CDT TUE JUN 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARGENT AND WESTERN
RANSOM COUNTIES UNTIL 445 AM CDT...
AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTH OF JAMESTOWN
TO 35 MILES NORTH OF SPRING CREEK COLONY TO 22 MILES NORTHEAST OF
SPRING CREEK COLONY TO 11 MILES EAST OF SPRING CREEK COLONY...MOVING
TO THE EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
CRETE AROUND 425 AM CDT.
STRAUBVILLE...FORT RANSOM AND ENGLEVALE AROUND 430 AM CDT.
STIRUM...ELLIOTT AND COGSWELL AROUND 435 AM CDT.
BRAMPTON AROUND 440 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
G2
Thunderstorm Wind, Barnes
- When
- June 22, 3:15 AM CST
- Where
- Barnes County, 2.07 mi N of Rogers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.100, -98.200
Several large tree branches and tree limbs were blown down. A sliding door was blown off a grainery.
Hail, Ransom
- When
- June 22, 3:45 AM CST
- Where
- Ransom County, 2.02 mi WSW of Enderlin Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.610, -97.660
Dime to nickel sized hail was reported.
Hail, Ransom
- When
- June 22, 3:50 AM CST
- Where
- Ransom County, 1.17 mi SW of Enderlin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 46.610, -97.600
Dime to quarter sized hail fell with very strong winds.
Thunderstorm Wind, Cass
- When
- June 22, 3:55 AM CST
- Where
- Cass County, 2.92 mi NNW of Buffalo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.960, -97.550
Several large tree branches and tree limbs were broken down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Rip Current in New York, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2010$3.5 million · 8 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245962, 226319, 245963, 245964.